South Dakota, 2001

Lightning Strike in South Dakota, July 15 to 17, 2001

July 15 to 17, 2001 · NWS UNR · 1 event in 1 county or zone

A forest fire was reported at 1 pm MDT July 17, on the south slope of Crow Peak southwest of Spearfish. The fire is believed to be ignited by lightning, however the last thunderstorm over the area occurred around 11 am July 15.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A forest fire was reported at 1 pm MDT July 17, on the south slope of Crow Peak southwest of Spearfish. The fire is believed to be ignited by lightning, however the last thunderstorm over the area occurred around 11 am July 15. U.S. Forest Service spokesman indicated the fire likely smoldered for a couple of days. The fire burned about 3 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 8:20 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 8:20 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
920 AM MDT SUN JUL 15 2001

HAVE UPDATED ZONES TO PUSH TSTMS INTO EARLY AFT ACRS WRN SD AND TO
TWEEK TEMPS IN A FEW PLACE. OTHERWISE...NO CHANGES.

.UNR...NONE.

In the hours before

Special weather statement, Jul 15, 9:40 AM MST, 1 hour 20 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-151945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT SUN JUL 15 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE REGION. THE MAIN THREATS FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT
LINE WINDS GREATER THAN 60 MPH.

.DISCUSSION...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION
THIS AFTERNOON AND EVENING. THIS TROUGH WILL COMBINE WITH ABUNDANT
MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON.&..ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lawrence

When
July 15, 11:00 AM MST to July 17, 2:30 PM MST
Where
Lawrence County, 5 mi SW of Spearfish
Reported by
STORM CHASER
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260925.